Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Pittsburgh, PA

July 18, 2003Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 18, 2003, 1:43 PM EDT for Columbiana County, Ohio. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 1:43 PM EDT (17:43 UTC)
Expired
Jul 18, 2003, 2:45 PM EDT
In force
62 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 43 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WUUS51 KPBZ 181743
SVRPBZ
OHC029-181845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
143 PM EDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIANA COUNTY IN OHIO

* UNTIL 245 PM EDT

* AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF GLENMOOR...MOVING
  SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  CALCUTTA...
  EAST LIVERPOOL...
  GLENMOOR...
  LA CROFT...
  WELLSVILLE...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4079 8075 4080 8062 4079 8051 4065 8052
          4058 8067 4065 8084

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:19 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 18, 10:19 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1019 AM EDT FRI JUL 18 2003

FRONTAL BNDRY EXTENDS FROM NRN NEW ENGLAND WSWD THRU XTREME NW PA TO
NRN ILL THIS MRNG. FRONT WILL CONT SLOW SAG SEWD DURG AFTN/EVE AND S
OF CWA OVNGT...AND FOCUS FOR CONTD STORM/PRECIP DVPLMNT FOR REGION, WITH
PLENTY OF MOISTURE/MOD UNDIRECTIONAL FLOW-SHEAR/SOME SUN AND INCREASING
INSTABILITY. WILL MAKE MINOR CHANGES TO WORDING FOR CLOUDS/POPS/TEMPS AND
ADD STRONG GUSTY WINDS. MOST CWA ATTM IN SLGT RISK IN NEW SPC UPDATE.
REST SAME.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 18, 11:05 AM EDT, 2 hours 38 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1105 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY
TONIGHT, MAINLY FROM DAMAGING WIND AND HAIL, AND MAINLY FOR AREAS
SOUTH OF INTERSTATE 80. LOCALIZED HEAVY RAIN AND DANGEROUS LIGHTNING
WILL ACCOMPANY THESE STORMS ALSO.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Special weather statement, Jul 18, 11:00 AM EDT, 2 hours 43 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-182100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1100 AM EDT FRI JUL 18 2003

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
TONIGHT...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY TONIGHT
FOR MOST OF THE REGION...MAINLY SOUTH OF INTERSTATE 80.
THUNDERSTORMS THAT DO DEVELOP ACROSS THE AREA...PRECEDING A COLD
FRONT...HAVE THE POTENTIAL TO REACH SEVERE LEVELS.

THE AREAS TO BE AFFECTED FOR SEVERE THUNDERSTORMS WILL BE MOST
OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...EXTREME NORTHERN WEST
VIRGINIA AND GARRETT COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING
WINDS...HAIL AND HEAVY RAIN ALONG WITH FREQUENT AND DANGEROUS
LIGHTNING.

SKYWARN SPOTTERS...THE NETWORK MAY BE ACTIVATED DURING THE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL UPDATES ON THIS
DEVELOPING SITUATION.
Special weather statement, Jul 18, 12:40 PM EDT, 1 hour 3 minutes before
OHZ040-041-PAZ020-181815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EDT FRI JUL 18 2003

...THUNDERSTORMS MOVING INTO REGION...

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION DURING THE
EARLY AFTERNOON. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL AND
WIND GUSTS TO 35 MPH. ALSO RAIN...UP TO THREE-QUARTERS OF AN INCH
IN LESS THAN AN HOUR IS POSSIBLE...ALONG WITH DANGEROUS LIGHTNING.
Special weather statement, Jul 18, 1:28 PM EDT, 15 minutes before
OHZ041-181830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
128 PM EDT FRI JUL 18 2003

...THUNDERSTORM UPDATE...

THUNDERSTORMS WITH HEAVY RAIN...SMALL HAIL AND DANGEROUS LIGHTNING
WILL OCCUR ACROSS THE AREA THROUGH MID AFTERNOON.

SOME STORMS MAY DEPOSIT FROM ONE TO ONE AND ONE HALF INCH OF RAIN
IN LESS THAN AN HOUR. BE ALERT FOR PONDING OF WATER IN POOR DRAINAGE
AND LOW LYING AREAS. SMALL HAIL UP TO ONE HALF IN DIAMETER IS
POSSIBLE ALONG WITH FREQUENT AND DANGEROUS LIGHTNING.

WINDS MAY GUST AS HIGH AS 35 MPH.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:01 PM EDTSevere Thunderstorm WarningPBZTuscarawas59 min
Jul 18, 2:21 PM EDTSevere Thunderstorm WarningPBZCoshocton54 min
Jul 18, 2:39 PM EDTSevere Thunderstorm WarningPBZJefferson66 min
Jul 18, 3:34 PM EDTSevere Thunderstorm WarningPBZMonroe56 min
Jul 18, 3:39 PM EDTSevere Thunderstorm WarningPBZGuernsey66 min
Jul 18, 4:00 PM EDTSevere Thunderstorm WarningPBZNoble45 min
Jul 18, 4:17 PM EDTSevere Thunderstorm WarningPBZBelmont73 min
Jul 18, 4:46 PM EDTFlash Flood WarningPBZNoble3 hr
Jul 18, 4:51 PM EDTFlash Flood WarningPBZMonroe3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.